Thunderstorm Wind, Idaho
- When
- August 1, 4:30 PM PST
- Where
- Idaho County, Grangeville
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.933, -116.117
Strong summer storm brought both severe winds and hail to Northwest Idaho County. Bulk of damage occurred from Grangeville to Fenn.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
Strong summer storm brought both severe winds and hail to Northwest Idaho County. Bulk of damage occurred from Grangeville to Fenn. Four power poles were knocked down with hail reported as large as 1.25 inches. Wind gusts measured to 70 mph caused a roof to be ripped off a barn, which then collapsed onto farm equipment. The roof was also ripped off of the Grangeville Public Works building. Extensive crop damage was also reported on the Camas Prairie.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 1, 12:40 PM PST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 240 PM MDT MON AUG 1 2005 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...MOISTURE HAS STREAMED INTO WESTERN MONTANA AND NORTH CENTRAL IDAHO UNDER SOUTHWEST FLOW. DAYTIME HEATING HAS ALLOWED THE ATMOSPHERE TO BECOME UNSTABLE THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION. A COLD FRONT ASSOCIATED WITH AN UPPER LEVEL TROUGH IS PUSHING ITS WAY ACROSS EASTERN WASHINGTON AND CENTRAL OREGON THIS AFTERNOON. THIS FRONT IS EXPECTED TO MOVE INTO THE AREA TONIGHT...THEN STALL OVER THE MIDDLE OF THE FORECAST AREA. THIS FRONT WILL PUSH THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TO THE SOUTHEAST. THUNDERSTORMS ARE EXPECTED TO LINGER THROUGHOUT THE NIGHT AND INTO TOMORROW MORNING IN THE SOUTHERN PORTION OF THE FORECAST AREA AS MID LEVELS REMAIN FAIRLY UNSTABLE. MIN TEMPERATURES TONIGHT WILL BE QUITE MILD DUE TO THE CLOUD COVER. TOMORROW THE TROUGH AXIS WILL MOVE OVER THE AREA...PUTTING THE BEST POTENTIAL FOR THUNDERSTORMS IN TO SOUTHWEST MONTANA AND LEMHI COUNTY. THE 850 MILLIBAR TEMPERATURES WILL COOL SEVERAL DEGREES TOMORROW DUE TO THE PASSAGE OF THE TROUGH. WHICH...IN TURN...WILL COOL MAX TEMPERATURES TOMORROW SEVERAL DEGREES COMPARED TO TODAY. TUESDAY NIGHT ANOTHER RIDGE WILL BUILD OVER THE PACIFIC NORTHWEST. THE RIDGE WILL SLIDE TO THE EAST...BRINGING WITH IT DRIER AIR. THIS WILL CAUSE THE CLOUD COVER TO DECREASE AND MIN TEMPERATURES TO COOL SIGNIFICANTLY. .LONG TERM...WEDNESDAY THROUGH SUNDAY...GFS AND ECMWF IN GOOD AGREEMENT FOR WEDNESDAY WITH UPPER LEVEL RIDGE MOVING OVER THE REGION. AN ISOLATED THUNDERSTORM OVER THE HIGHER TERRAIN OVER THE FAR SOUTHEASTERN PORTION OF THE FORECAST AREA WILL BE POSSIBLE WITH SOME RESIDUAL MOISTURE THERE. SURFACE HIGH BUILDS INTO NORTH CENTRAL MONTANA WEDNESDAY MORNING BEHIND DEPARTING CANADIAN TROUGH. THIS WILL USHER IN A COOLER AIRMASS TO THE REGION AS WELL AS SOME UPSLOPE STRATUS AND A FEW SPRINKLES ON THE EASTERN SLOPES OF GLACIER NATIONAL PARK AND POINTS SOUTH. BREEZY EAST WINDS A GOOD BET FOR MOST AREAS OF WESTERN MONTANA WEDNESDAY MORNING THROUGH THE EARLY AFTERNOON... ESPECIALLY CANYONS. FOR THURSDAY...HOT AND DRY CONDITIONS RETURN FOR THE ENTIRE AREA. LOW TO MID 90S WILL BE COMMON MOST VALLEY AREAS WITH TEMPS IN THE LOW 80S AT PASS ELEVATIONS. RIDGE AXIS MOVES EAST OF THE REGION LATE FRIDAY AS A NEGATIVELY TILTED UPPER TROUGH DIGS SOUTH TOWARD THE AREA FROM WEST-CENTRAL BRITISH COLUMBIA. ECMWF DEEPER WITH SATURDAY NIGHT SYSTEM BUT BOTH MODELS QUITE DRY GIVEN SYSTEM TRAJECTORY. MAIN DIFFERENCE WOULD BE HIGH TEMPS FOR SUNDAY. ECMWF WOULD SUGGEST HIGH TEMPS ABOUT 5 TO 10 DEGREES F COOLER THAN GFS. DECIDED TO GO WITH TEMPS SOMEWHAT COOLER THAN MAV GUIDANCE...GIVEN THE RUN TO RUN CONSISTENCY OF THE ECMWF MODEL. && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE WESTERN MONTANA AND NORTH CENTRAL IDAHO THIS AFTERNOON AND EVENING. THE SHOWERS AND THUNDERSTORMS WILL DIMINISH AROUND SUNSET IN NORTHWEST MONTANA TONIGHT. WHILE THE SOUTHERN HALF OF THE AREA WILL SEE THUNDERSTORMS LINGER THROUGHOUT THE NIGHT. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...SMITH LONG TERM...CHURCH AVIATION...SMITH weather.gov/missoula
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 554 PM MDT MON AUG 1 2005 IDZ005-006-009-010-MTZ005>007-043-030000- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/PINTLAR REGION-BLACKFOOT REGION- 454 PM PDT MON AUG 1 2005 /554 PM MDT MON AUG 1 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MONTANA AND NORTH CENTRAL IDAHO. .DAY ONE...TONIGHT POTENTIAL FOR STRONG EARLY EVENING THUNDERSTORMS IN WESTERN MONTANA AND LEMHI COUNTY OF NORTH CENTRAL IDAHO...WHICH MAY CONTAIN LARGE HAIL AND ISOLATED DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Missoula radar (KMSX), 204 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
3 thunderstorm wind, 3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2005Every state in 2005This day in weather historyWarnings in Idaho, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470335, 5470336, 5470397, 5470396, 5470395, 5470394.